ABSTRACTS: Oral Presentation Abstracts
Introduction: Acetaminophen (APAP) overdose causes liver injury through generation of a reactive metabolite that covalently binds to cellular proteins as 3-(cysteine-S-yl)-acetaminophen (APAP-CYS) adducts. Following overdose, these adducts are released into serum and can be detected by HPLC-EC assay. This pilot study examined serum samples from children with acute liver failure (ALF) of indeterminate cause to identify patients with APAP associated liver toxicity, despite a negative clinical history.
Methods: Patients enrolled had no prior evidence of chronic liver disease, biochemical evidence of liver injury, and uncorrectable coagulopathy (INR > 1.5 with encephalopathy (EN) or INR > 2.0 without EN). Data were collected at 17 participating sites. Serum samples were analyzed for APAP-CYS adducts in patients with indeterminate hepatitis (n=19), known APAP overdose (n=5), and various other diagnoses (n=10)
Results: The assay identified all 5 presumptive APAP toxicity cases, mean 3.87 (range, 0.10–9.41) nmol APAP-CYS/mg protein. Six patients with presumed metabolic disease, 2 with autoimmune hepatitis and 1 with Wilson’s tested negative. Of the 19 indeterminate cases, four (21%) tested positive for APAP-CYS adducts (Table). All four patients survived without transplant. The mean serum ALT and Total bilirubin (T Bili) levels of the 9 that tested positive for APAP-CYS adducts were compared to the remaining 25 patients. The patients with detectable adducts had higher median ALT values 7,771 (range 976–18,524) vs. 942 (range 25–5,760) IU/L, p=0.002 and lower T Bili levels 3.5 (range 0.6–4.5) vs. 15.1 (range 0.8–23.7) mg/dl, p=0.0007.
Conclusion: Surreptitious APAP toxicity may contribute to the development of ALF in children with ALF of indeterminate cause. Low serum bilirubin associated with high ALT may help identify this group and the HPLC-EC assay for APAP-CYS may serve a diagnostic role in these patients. This study was supported by NIH grant RO1-DK58369–01